Dense Fog, Alexander
- When
- September 14, 5:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog was mainly along and west of Interstate 57, including Mount Vernon and Cairo. The dense fog occurred on the back side of high pressure over the Appalachian Mountains. A light south wind flow of humid air contributed to the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 2:38 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 338 AM CDT Thu Sep 14 2017 .SHORT TERM...(Today through Saturday night) Issued at 315 AM CDT Thu Sep 14 2017 A warming will get underway today as skies clear slowly from west to east as low pressure finally lifts northeast out of the region. Light southwest winds and a return to some sunshine should help most locations breaK back into the lower half of the 80s. The exception may be our far eastern counties, where clouds could hold on into the afternoon hours. After the possibility of some morning fog, mid level ridging on Friday into Saturday will result in a continuation of a gradual warming trend. Ample sunshine will push afternoon temperatures well into the 80s at most locations both days. .LONG TERM...(Sunday through Wednesday) Issued at 315 AM CDT Thu Sep 14 2017 Forecast confidence in the extended portion of the forecast is average with continued run-to-run and model-to-model variability. The upper level pattern during this time will be dominated by a ridge extending from the Great Lakes into the Gulf Coast states. The ridge should keep most of the active weather to the northwest of the forecast area. However, a couple of opportunities for isolated to scattered thunderstorms are present. The first arrives late Sunday night into Monday as a weak frontal boundary drops south into the Lower Ohio Valley. The second arrives by mid week with the approach of upper level energy from the Plains. Neither chance is all that high and the bulk of the period will likely remain dry. With the upper level ridge in place and southerly flow in the low levels, warmer than normal temperatures are expected through the period. The forecast largely reflects a consensus model blend. Highs should range in the mid to upper 80s with lows in the mid to upper 60s. && .AVIATION... Issued at 1153 PM CDT Wed Sep 13 2017 KCGI will see clearing skies through 10z, which may result in brief development of IFR cigs/fog, returning to VFR after 13z. At KPAH, low VFR cigs will become scattered and MVFR fog will be possible, becoming VFR after 13z. KEVV will keep low VFR cigs all night with MVFR vsbys possible, becoming VFR by 20z. KOWB cigs will improve from LIFR to MVFR overnight with MVFR vsbys possible, improving to VFR by around 20z. All sites can expect light to calm winds overnight, becoming southwest around 4 kts after 13z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...RJP AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 425 AM CDT Thu Sep 14 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 425 AM CDT Thu Sep 14 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance of thunderstorms over all or part of the area Monday through Wednesday. Any storms that develop should remain below severe limits. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718437, 718438, 718439, 718440, 718441, 718442.